Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 50, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2005, 1:57 PM EDT for Presque Isle County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2005, 1:57 PM EDT (17:57 UTC)
- Expired
- Jul 31, 2005, 3:01 PM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 85 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:10 PM EDT | HAIL 1 | Huron Beach, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 311758
SVRAPX
MIC141-311915-
/O.NEW.KAPX.SV.W.0050.050731T1757Z-050731T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
157 PM EDT SUN JUL 31 2005
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 315 PM EDT
* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
NORTHWEST OF HURON BEACH...OR ABOUT 10 MILES EAST OF CHEBOYGAN...
MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HURON BEACH AROUND 215 PM EDT...
ROGERS CITY AROUND 245 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4523 8372 4545 8423 4550 8423 4562 8423
4562 8423 4563 8420 4559 8414 4550 8409
4550 8391 4542 8379 4542 8371 4537 8361
$$
JZ2 follow-up statements
000
WWUS34 KAPX 311820
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
218 PM EDT SUN JUL 31 2005
MIC141-311915-
/O.CON.KAPX.SV.W.0050.000000T0000Z-050731T1915Z/
PRESQUE ISLE MI-
218 PM EDT SUN JUL 31 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR
PRESQUE ISLE COUNTY...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HURON BEACH...OR ABOUT 14 MILES NORTHEAST OF ONAWAY...MOVING
SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FORTY MILE POINT AROUND 235 PM EDT...
P H HOEFT STATE PARK AROUND 240 PM EDT...
ROGERS CITY AROUND 255 PM EDT...
HAGENSVILLE AROUND 305 PM EDT...
METZ AROUND 310 PM EDT...
POSEN AROUND 315 PM EDT...
AT 210 PM...A SPOTTER REPORTED QUARTER SIZE HAIL IN HURON BEACH.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO
NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4523 8372 4545 8423 4550 8423 4562 8423
4562 8423 4563 8420 4559 8414 4550 8409
4550 8391 4542 8379 4542 8371 4537 8361
$$000
WWUS34 KAPX 311901
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
301 PM EDT SUN JUL 31 2005
MIC141-311911-
/O.CAN.KAPX.SV.W.0050.000000T0000Z-050731T1915Z/
PRESQUE ISLE MI-
301 PM EDT SUN JUL 31 2005
...THE SEVERE THUNDERSTORM WARNING FOR PRESQUE ISLE COUNTY IS
CANCELLED...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4523 8372 4545 8423 4550 8423 4562 8423
4562 8423 4563 8420 4559 8414 4550 8409
4550 8391 4542 8379 4542 8371 4537 8361
$$
TBA/CAMPBELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:53 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 31, 10:53 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1053 AM EDT SUN JUL 31 2005 .UPDATE...BACKBUILDING CONVECTION CONTINUES TO HANG ON IN THE FAR EASTERN AND NORTHERN REACHES OF THE FORECAST AREA. ACTIVITY IS FED BY 20-30KT WESTERLY WINDS AT 850MB...ASCENDING OVER A NNW/SSE ORIENTED WARM FRONT JUST ENTERING THE SW ZONES. WILL PROBABLY BE DEALING WITH SCT/NUMEROUS TSRA IN THE ST MARYS VALLEY FOR AT LEAST ANOTHER FEW HOURS...WITH MORE ISOLATED ACTIVITY IN NE LOWER MI AS THE BULK OF THE RAIN REMAINS OVER THE LAKE. MAIN QUESTION FOR THE AFTERNOON IS WHETHER DIURNALLY DRIVEN CONVECTION CAN REFIRE HERE OR UPSTREAM. 06Z NAM WAS QUITE INTERESTING IN HAVING ALMOST NO CAP WHATSOEVER WITH AN 85/65 PARCEL AT 21Z. 12Z RUN HAS COME AWAY FROM THAT A BIT...BUT A CAP OF LESS THAN 50J/KG IS STILL VERY BREAKABLE GIVEN OUTFLOW BOUNDARIES AND THE WARM FRONT PRESENT. ALREADY SEEING SOME SHOWERS BREAK OUT OVER INLAND PORTIONS OF NE LOWER MI. THIS IS PROBABLY STILL ELEVATED AT THIS STAGE OF THE DAY...BUT IS INDICATIVE THAT THINGS WILL PROBABLY GET WORSE AS THE SUN CONTINUES TO POUND DOWN ON NW LOWER MI AND UPSTREAM. THE WI/UPPER MI BORDER REGION IS ALSO AN AREA PRIMED FOR DEVELOPMENT LATE THIS AFTERNOON...THOUGH ANYTHING THAT DOES WILL PROBABLY NOT GET HERE TIL EVENING. WILL HAVE SCT POPS OVER EASTERN UPPER...N CENTRAL TO NE LOWER MI...WITH NUMEROUS POPS IN ORDER FOR FAR EASTERN CHIPPEWA CO. POTENTIAL FOR DEEP CONVECTION IS MORE CONDITIONAL IN THE SW ZONES...WHERE WEAK CAP AND LACK OF BOUNDARIES IN THE WARM SECTOR MIGHT HINDER DEVELOPMENT. SVR POTENTIAL WILL INCREASE GREATLY BY LATE AFTERNOON...AS CONVECTION TRANSITIONS TO SURFACE-BASED AND SBCAPE BUILDS TO 2-2.5K J/KG. WIND FIELDS (ESPECIALLY 700MB FLOW OF 20-25KT) ARE A LITTLE WEAK TO SUPPORT THE BEST ORGANIZED TYPES OF CONVECTION (STRONG SUPERCELL OR HIGHLY LINEAR). BUT 0-6KM BULK SHEAR OF 30-35KT...AND 0-3KM SRH 100-150 M2/S2...CERTAINLY SUPPORT BOTH SOME SHORT LINE SEGMENTS AND SOME ROTATING UPDRAFTS. WIND/HAIL THREATS WILL BE EMPHASIZED FOR THE AFTERNOON/EVENING. ZOLTOWSKI && .PREV DISCUSSION ISSUED 450 AM SUN JUL 31... SFC MAP AT 04Z SHOWING WARM FRONT POSITIONED FROM SRN MANITOBA THROUGH THE ARROWHEAD OF MN...DOWN THROUGH NE WISCONSIN AND SRN LAKE MICHIGAN. TDS BEHIND THE BOUNDARY IN THE MID/UPR 70S... WHILE TO THE NORTH...LOW-MID 50S WERE COMMON. SFC RIDGE AXIS CENTERED ACROSS SE LOWER...WHERE DRIEST OF AIR RESIDED. LOOKING AT UPPER AIR PLOTS...H8 TDS HAVE INCREASED TO +8C WITH +12C UPSTREAM WHILE TEMPS WERE +12C WITH +17C UPSTREAM. EARLIER THUNDERSTORMS WERE ROOTED AROUND 700MB...AND ACTIVITY DIMINISHED AS IT TRACKED SE INTO THE DRIER/MORE STABLE AIR MASS. SIMILAR ACTIVITY WAS ONGOING ACROSS EASTERN LAKE SUPERIOR. STRONGER ACTIVITY WAS ONGOING IN SW MANITOBA AND SW ONTARIO ALONG SFC WAVE...WHERE STRONGEST H8 MOISTURE CONVERGENCE/WAA...STEEPER LAPSE RATES RESIDED...AND MUCAPE ABOVE 850MB WAS NEAR 2000J/KG. ACROSS NRN LOWER...MODIFYING THE 00Z APX SOUNDING FOR EXPECTED WARM/MOIST ADVECTIONS IN THE 800-700 LAYER REVEAL 700J/KG WITH NO CAP (BARELY). SYNOPTIC SET UP...NW FLOW HOLDS THROUGH MONDAY...WHILE H5 HEIGHTS DO RISE. THIS WILL ALLOW FOR WARM FRONT TO LIFT FURTHER NORTHWARD INTO THE UPPER GREAT LAKES/STRAITS/SRN ONTARIO REGION BY LATER THIS AFTERNOON./EVENING. WILL RESULT IN WARMER AND MUGGIER AIR TO SETTLE INTO NRN MICHIGAN. TUESDAY THROUGH THURSDAY...WARM FRONT SHOWING LITTLE CHANGE IN POSITION (MAYBE A TAD FURTHER NORTH)...BEFORE COLD FRONT TO SWING THROUGH HERE THURSDAY NIGHT...DRYING THE ATMOSPHERE OUT BEHIND IT. FORECAST CONCERNS SUNDAY THROUGH MONDAY...PRECIP CHANCES AND HOW WARM TEMPS GET IN THE AFTERNOON. TODAY...HAVE DECIDED NOT TO DEVIATE TOO MUCH FROM CURRENT FORECAST OF SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS. WILL GO WITH A BIT BETTER CHANCE ACROSS EASTERN UPPER TODAY THOUGH. MODELS OVERDOING THE AMOUNT OF LOW LEVEL MOISTURE...GO FIGURE. A PARCEL OF 85/65 RESULTS IN 1500-1800 J/KG...BUT STILL SHOWING ANYWHERE BETWEEN 40-80J/KG OF CIN. DO NOT SEE ANY MAJOR SOURCE OF LIFT THAT WILL BE ABLE TO INDUCE SHOWERS AND THUNDERSTORMS...BUT WITH NW FLOW ALOFT AND POTENTIAL MCV DROPPING INTO THE REGION...CANNOT LET GO OF THE SLIGHT CHANCE. THE ADDED CHANCE ACROSS EASTERN UPPER WAS FOR A WEAK SFC TROUGH (ACROSS NW MN AT 02Z) WILL LAY OUT ACROSS EASTERN UPPER LATE THIS AFTERNOON...THIS FEATURE WARRANTED A SLIGHTLY HIGHER POP. BULK SHEAR VALUES ARE IN THE 40-45KT RANGE WITH THE CURRENT ACTIVITY FROM THE STRAITS NORTHWARD...SUGGESTING SOME STORM ORGANIZATION. A FEW OF THE STRONGER CELLS WILL BE ABLE TO PRODUCE STRONG WINDS AND POSSIBLE LARGE HAIL. WILL WORD AS SUCH IN THE HWOAPX. TONIGHT...WARM FRONT/TROUGH ROUGHLY ACROSS THE STRAITS REGION AND WITH H5 FLOW REMAINING OUT OF THE NW...WITH HEIGHTS ONLY CREEPING UPWARD OVERNIGHT...SO PATTERN OVERALL DOES NOT APPEAR TO CHANGE TO MUCH. DO NOT SEE MUCH SHORTWAVE ACTIVITY...AND WE APPEAR TO BE IN A PERIOD OF DRYING AT H8 BEHIND THE FRONT. H8-H7 WAA IN THE EVENING DEPARTS EASTWARD SO WE ARE LEFT WITH MINIMAL FORCING. ACTIVITY SHOULD NOT BE CLOSE TO THE COVERAGE WE GET THIS MORNING...SO WILL GO NO HIGHER THAN THE 30% FOCUSED AROUND AFOREMENTIONED WARM FRONT/SFC TROUGH ACROSS THE NRN CWA. MAY NOT BE MUCH AT ALL GOING ON BUT FRONT IN THE VICINITY...ALWAYS HAVE SOME CHANCE FOR PRECIP. MONDAY ONWARD...NO TIME TO LOOK VERY HARD AT THESE PERIODS...BUT NOT MUCH CHANGE SEEN. RIGHT NOW SLIGHT CHANCE SEEMS REASONABLE...BUT LOOKING AT THE SOUNDINGS...THERE WILL BE A STRONGER CAP AS HEIGHTS ALOFT RISE...AND TEMPS WARM FURTHER. WITH ONLY MINIMAL MODIFICATION TO THE SOUNDINGS...LOOKS LIKE THERE IS MORE THAN A HUNDRED J/KG MOST AREAS OF CIN EVEN AT PEAK HEATING. LEAST ACROSS THE SE CWA. WILL HAVE TO LET DAY SHIFT TAKE A LOOK AT THIS BEFORE I START TAKING OUT POPS. WARMING TREND IS ON THE WAY...AND A BIT SOONER. MONDAY THROUGH THURSDAY MORNING LOOK WARM WITH MID 80S TO LOWER 90S...WITH MIDDLE 60S FOR LOWS. SMD && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 31, 11:21 AM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1121 AM EDT SUN JUL 31 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1121 AM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 3 PM AND MIDNIGHT ACROSS ALL OF NORTHERN MICHIGAN...THOUGH THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTHEAST OF A LINE FROM LELAND TO KALKASKA TO STANDISH. ANY SEVERE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 65 MPH...AND HAIL UP TO AN INCH IN DIAMETER. THERE IS AN ENHANCED RISK OF RIP CURRENT TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY...THEN THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMD/JZ
In the hours before
Local storm report, Jul 31, 9:34 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
934 AM EDT SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL PARADISE 46.63N 85.03W
07/31/2005 0.75 INCH CHIPPEWA MI TRAINED SPOTTER
&&
BERGERThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:20 AM EDT | Special Marine Warning | APX | 55 min | |
| Jul 31, 5:54 AM EDT | Special Marine Warning | APX | 37 min | |
| Jul 31, 1:47 PM EDT | Special Marine Warning | APX | 88 min | |
| Jul 31, 2:47 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 49 min |
| Jul 31, 2:58 PM EDT | Special Marine Warning | APX | 93 min | |
| Jul 31, 3:21 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 39 min |
| Jul 31, 3:38 PM EDT | Special Marine Warning | APX | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.